Kansas, 2012

Tornado in Kansas, July 17, 2012

July 17, 2012 · NWS GLD · 1 event in 1 county or zone

During the late afternoon a thunderstorm rapidly developed over a nearly stationary boundary over the northeast part of Sherman county. Shortly after the thunderstorm developed, a landspout was spotted beneath the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon a thunderstorm rapidly developed over a nearly stationary boundary over the northeast part of Sherman county. Shortly after the thunderstorm developed, a landspout was spotted beneath the storm. The landspout lasted 15 minutes then dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 4:22 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 17, 4:22 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE JUL 17 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 233 PM MDT TUE JUL 17 2012

AN UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO THE WESTERN HIGH
PLAINS INTO WEDNESDAY. AT THE SURFACE A TROUGH OF LOW PRESSURE WILL
MOVE SLOWLY EAST FROM NEAR TRIBUNE THROUGH GOODLAND AND MCCOOK TO
GOVE AND HILL CITY AND INTO CENTRAL NEBRASKA TONIGHT, THEN GO NEARLY
STATIONARY TOMORROW AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP
ALONG THIS TROUGH LINE LATE THIS AFTERNOON AND EVENING, THEN AGAIN
ON WEDNESDAY AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS DO
NOT LOOK GOOD WITH FORECAST CAPES BELOW 1000 J/KG AND LIGHT WINDS
THROUGH A DEEP LAYER. HOWEVER WITH AN INVERTED V TYPE FORECAST
SOUNDING SOME STORMS, IF ABLE TO FORM, MAY BE CAPABLE OF LOCALLY
STRONG WIND GUSTS TO 40 OR 50 MPH.

TONIGHT EXPECT LOWS IN THE MID 60S WEST FROM WRAY TO EADS TO AROUND
70 EAST FROM MCCOOK TO HILL CITY AND GOVE. FOR WEDNESDAY LOOK FOR
HIGHS FROM THE MID TO UPPER 90S WEST TO AROUND 100 TO 103 ELSEWHERE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 233 PM MDT TUE JUL 17 2012

AN UPPER LEVEL RIDGE WILL PERSIST IN THE WESTERN HIGH PLAINS THROUGH
NEXT MONDAY WITH A SLIGHT BREAK DOWN IN THE RIDGE NEXT TUESDAY. A
NORTHERN BRANCH UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO MOVE
ACROSS THE NORTHERN HIGH PLAINS AND INTO THE DAKOTAS ON TUESDAY
HELPING TO BREAK DOWN THE LARGE UPPER HIGH SOMEWHAT. HEAT INDEX
VALUES WILL BE CLOSE TO HEAT ADVISORY LEVELS OF 105 IN THE EAST FA
TOWARDS HILL CITY. AT THE SURFACE WEAK WINDS ARE FORECAST WITH A
WEAK TROUGH IN THE LEE OF THE ROCKIES. OVERNIGHT LOWS WILL BE MILD
AND IN THE LOW TO MID 70S AND HIGHS FROM 100 TO 105.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 519 PM MDT TUE JUL 17 2012

THERE IS A LOW PROBABILITY OF A THUNDERSTORM IMPACTING EITHER KGLD
OR KMCK IN THE FIRST FEW HOURS THIS EVENING. OTHERWISE...STORMS
WILL DISSIPATE AFTER SUNSET AND LOSS OF DAYTIME HEATING. SURFACE
WINDS COULD BE UNPREDICTABLE WITH RESIDUAL OUTFLOW BOUNDARIES
THROUGH ABOUT MIDNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH
WEDNESDAY AFTERNOON...WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS DEVELOPING ONCE AGAIN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...024
Hazardous weather outlook, Jul 17, 1:40 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE JUL 17 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
240 PM MDT TUE JUL 17 2012 /340PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 17, 3:09 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT TUE JUL 17 2012

COZ090-172245-
YUMA COUNTY-
409 PM MDT TUE JUL 17 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLARKVILLE...MOVING
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10257 4027 10245 4018 10273 4033 10280
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2208Z 336DEG 16KT 4045 10272

JRM
Local storm report, Jul 17, 4:08 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HEAVY RAIN       4 W CLARKVILLE          40.38N 102.70W
07/17/2012  U1.00 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED AN INCH OF RAIN HAD FALLEN WITHIN THE
            LAST HOUR.

&&

JMARTIN

The radar

The Goodland radar (KGLD), 25 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sherman

When
July 17, 4:50 PM MST to 5:05 PM MST
Where
Sherman County, 13.52 mi NNE of Edson
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
39.521, -101.495

The landspout tornado was reported by a NWS employee and visually confirmed from NWS office in Goodland.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384753.